Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Dodge City, KS

April 28, 20194 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 28, 2019, 9:20 PM CDT for 4 counties in Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2019, 9:20 PM CDT (02:20 UTC)
Expired
Apr 28, 2019, 9:59 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 9:34 PM CDTHAIL 16 N Bazine, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 4:52 PM CDTSevere Thunderstorm WatchSPC6 hr
Apr 28, 8:40 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

641 
WUUS53 KDDC 290220
SVRDDC
KSC051-135-165-195-290315-
/O.NEW.KDDC.SV.W.0009.190429T0220Z-190429T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
920 PM CDT Sun Apr 28 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ness County in west central Kansas...
  Southeastern Trego County in west central Kansas...
  Northwestern Rush County in central Kansas...
  Southern Ellis County in central Kansas...

* Until 1015 PM CDT.

* At 920 PM CDT, a severe thunderstorm was located very near Cedar
  Bluff, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hays, Ellis, La Crosse, Ransom, Schoenchen, McCracken, Ogallah,
  Liebenthal, Brownell, Trego Center, Cedar Bluff, Munjor, Loretta,
  Nekoma, Hargrave, Riga, Pfeifer, Antonino, Toulon and Yocemento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3880 9904 3873 9904 3843 9942 3869 10015
      3900 9978
TIME...MOT...LOC 0220Z 283DEG 35KT 3879 9974 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
2 follow-up statements
459 
WWUS53 KDDC 290241
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
941 PM CDT Sun Apr 28 2019

KSC051-135-165-195-290315-
/O.CON.KDDC.SV.W.0009.000000T0000Z-190429T0315Z/
Ness KS-Trego KS-Rush KS-Ellis KS-
941 PM CDT Sun Apr 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...NORTHWESTERN RUSH AND
SOUTHERN ELLIS COUNTIES...

At 940 PM CDT, a severe thunderstorm was located near Antonino,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hays, Ellis, La Crosse, Schoenchen, McCracken, Ogallah, Liebenthal,
Brownell, Cedar Bluff, Munjor, Loretta, Nekoma, Hargrave, Riga,
Pfeifer, Antonino, Toulon and Yocemento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3880 9904 3873 9904 3843 9942 3855 9976
      3900 9978
TIME...MOT...LOC 0240Z 283DEG 35KT 3874 9949 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
783 
WWUS53 KDDC 290259
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
959 PM CDT Sun Apr 28 2019

KSC051-135-165-195-290309-
/O.CAN.KDDC.SV.W.0009.000000T0000Z-190429T0315Z/
Ness KS-Trego KS-Rush KS-Ellis KS-
959 PM CDT Sun Apr 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NESS...
SOUTHEASTERN TREGO...NORTHWESTERN RUSH AND SOUTHERN ELLIS COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas. A Severe Thunderstorm Watch also remains in
effect until 300 AM CDT for central Kansas.

LAT...LON 3880 9904 3873 9904 3843 9942 3855 9976
      3900 9978
TIME...MOT...LOC 0258Z 283DEG 35KT 3870 9925 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:28 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 28, 6:28 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
628 PM CDT Sun Apr 28 2019

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Monday)
Issued at 1232 PM CDT Sun Apr 28 2019

Severe weather chances tonight followed by a much colder, cloudy,
and windy Monday.

A shortwave moving out of eastern Colorado into western Kansas
will interact with a narrow instability axis along the border late
this afternoon. Dew points have risen into the lower to mid 50s
along the border with more lower level moisture expected to be
transported from Oklahoma into the rest of the region by this
evening. The downside to storms at least in the southern half of
the area will be a strong CAP for the whole area through the time
period.

Thunderstorms are expected to develop late this afternoon both in
northwest Kansas/northeast Colorado and southeast Colorado. Storms
in the southern parts of Colorado are mainly going to be discrete
supercells as they track into the southern half of southwest
Kansas. The northern storms are expected to evolve into a MCS line
along I-70 by this evening and continue into central Kansas for
the overnight. If the supercells can develop and get east of
highway 283 this evening...this will be the time they can interact
with the moisture coming in from Oklahoma. With good shear any
discrete supercell that can develop will have the possibility of
large hail (tennis ball or larger) and isolated tornadoes. The
northern storms won't have as robust of moisture to work with as
they move into the I-70 corridor. Inverted v soundings have been
the case so the biggest threat with those storms will be downburst
winds (70+ mph) and hail up to the size of golf balls.

Confidence will be greatest with the northern MCS line
occurring...much lower confidence for the super cell chances
tonight with the CAP. However if the supercells can form the
impacts in these isolated areas will be the greatest.

Once the convection moves out by midnight a strong cold front will
race through southwest Kansas increasing the winds out of the
north 25-40 mph with higher gusts. Post frontal stratus will
overtake the area through much of the day. 850 mb temps will be in
the 4-7 (C) range through the day. High temperatures will struggle
to get to the 60s by afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 148 PM CDT Sun Apr 28 2019

A fairly active long term forecast is upcoming with periodic
chances of storms all the way through next weekend.

Monday night the combination of a warm front lifting back in from
Oklahoma and a strong shortwave coming over the Colorado Rockies
into western Kansas will introduce more chances of rain and storms
starting around midnight for our southeast zones and overspreading
the entire region by Tuesday morning. With rain and clouds
expected through the day Tuesday another cool afternoon is
expected with highs in the upper 50s to mid 60s.

The next shortwave combining with a strong cold front will come in
Wednesday night into Thursday morning. This setup could
potentially be another marginal severe risk given the strong
baroclinic zone combining with the upper level forcing. A lot will
depend on how much sun we can get through the day and if winds can
turn more southeasterly by Wednesday afternoon.

Next chance of rain looks to be Thursday night into Friday morning
with another shortwave racing out of Colorado. The location of
this wave would put more of the northern areas in the path of some
rain and storms.

More shortwaves are in the forecast from both long term models for
Saturday and Sunday which will give us more chances of storms both
days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 618 PM CDT Sun Apr 28 2019

A strong cold front will cross north central and southwest Kansas
between 03z and 09z Monday. As this frontal boundary passes the
southerly winds will shift to the north and increase into near 25
knots. Low level moisture will also be on the increase behind this
cold front overnight which will result in widespread MVFR and
patchy IFR ceilings late tonight and early Monday morning. Prior
to the cold frontal passage scattered thunderstorms can be
expected at Hays, Garden City and near the Dodge City. In and near
these storms low VFR ceilings and strong gusty winds will be
possible, especially around the Hays area. At Dodge City and
Liberal a strong low level just will develop early this evening so
did include a wind shear group for these two TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  49  59  46  65 /  30  10  70  50
GCK  46  57  44  62 /  40  10  70  40
EHA  44  59  44  71 /  10  10  70  20
LBL  48  59  46  70 /  10  10  70  30
HYS  45  58  42  56 /  70  10  70  60
P28  55  60  52  70 /  30  10  70  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Burgert
Hazardous weather outlook, Apr 28, 12:55 PM CDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1255 PM CDT Sun Apr 28 2019

KSZ030-031-043>046-061>066-074>081-084>090-291800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1255 PM CDT Sun Apr 28 2019 /1155 AM MDT Sun Apr 28 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Two areas of severe weather are possible from 6-10 pm. The first
area will be along the I-70 corridor and the main threat will be
downburst winds potentially around 70 mph and hail to the size of
golfballs. Confidence is greatest with this area of storms. The
second area will be 1 or 2 discrete supercells developing along
and south of highway 50 near the Colorado border. As they move
east of highway 283 they will interact with a moist environment
and good shear which could produce hail tennis ball or greater and
isolated tornadoes. This area has less confidence due to a strong
cap however if a storm can develop it will produce the greater
impacts.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly between 6-10 pm tonight
for areas along the I-70 corridor and along and east of highway
283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Apr 28, 3:28 PM CDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
328 PM CDT Sun Apr 28 2019

KSZ061-074-282100-
Stanton KS-Hamilton KS-
328 PM CDT Sun Apr 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND NORTHERN
STANTON COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

At 328 PM CDT/228 PM MDT/, Doppler radar was tracking a strong
thunderstorm 16 miles northwest of Manter, moving northeast at 55
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Syracuse.

LAT...LON 3785 10204 3805 10165 3769 10153 3760 10204
TIME...MOT...LOC 2028Z 241DEG 48KT 3774 10200

TATRO
Local storm report, Apr 28, 8:45 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
845 PM CDT SUN APR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             DIGHTON                 38.48N 100.47W
04/28/2019  M1.00 INCH       LANE               KS   STORM CHASER

&&

RB
Local storm report, Apr 28, 8:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT SUN APR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND GST     6 NNW ARNOLD            38.71N 100.10W
04/28/2019  E65 MPH          TREGO              KS   PUBLIC

            ESTIMATE 60 TO 70 MPH.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:48 PM CDTSevere Thunderstorm WarningDDCLane, Scott57 min
Apr 28, 7:53 PM CDTTornado WarningDDCLane, Scott37 min
Apr 28, 8:12 PM CDTSevere Thunderstorm WarningDDCNess, Trego63 min
Apr 28, 8:37 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness53 min
Apr 28, 9:10 PM CDTTornado WarningDDCHodgeman, Ness18 min
Apr 28, 9:26 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush, Stafford64 min
Apr 28, 9:58 PM CDTSevere Thunderstorm WarningDDCEllis, Rush32 min
Apr 28, 10:28 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush, Stafford77 min
Apr 28, 10:46 PM CDTSpecial Weather StatementDDCNess59 min
Apr 28, 10:54 PM CDTSevere Thunderstorm WarningDDCEllis, Lane, Ness, Rush, Trego66 min
Apr 28, 11:55 PM CDTSpecial Weather StatementDDCRush35 min
Apr 29, 12:09 AM CDTSevere Thunderstorm WarningDDCPawnee, Rush51 min
Apr 29, 12:48 AM CDTSpecial Weather StatementDDCStafford42 min
Apr 29, 12:53 AM CDTSevere Thunderstorm WarningDDCPawnee, Stafford52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.